Sudden Severe Side Effects on Immunotherapy

Highlighted
New Contributor

Sudden Severe Side Effects on Immunotherapy

My dad (67) has melanoma that metastasized to his brain.  He had surgery to have it removed in October of last year. The surgery went great. He was walking as good as could be because he also had a broken foot at the time. Talking great using his arms eating really good. He started with immunotherapy. Opdivo and ipilimumad. He barely had a side effect. They did a scan and said all of the cancer was pretty much gone. Said he would be on Opdivo for two years. He has been only doing Opdivo treatments for a couple months now, still barely a side effect. A couple weeks ago he began not wanting to eat as well. His health declined fast. My mom took him to the emergency room  yesterday because he could not even stand up.  They said he was severely dehydrated, gave him some fluids, and they came home. They said his brain looked fine his heart looked fine his bloodwork was all really good. This morning he is not any better. He is extremely cold can barely move, can’t stand up on his own and sleeps almost all the time. He has also been vomiting. Could all this be from his treatments or has anyone dealt with this kind of thing before?  It is crazy how sudden he just became so sick. And they say everything looks good. I was just hoping someone would have some insight for me. I really appreciate it. Thanks. 

Reply
0 Kudos
4 REPLIES 4
Highlighted
Super Contributor

Re: Sudden Severe Side Effects on Immunotherapy

Hi Leslie1022,

 

 I was on Opdivo for 4 months before stopping that treatment as it wasn’t working for me.   I do know that as it enhances your own immune system it can exacerbate any autoimmune disease you are susceptible to or already have.   I have osteoarthritis & I did notice it got very painful in my knee joints after being on opdivo.   It might be worth your father’s GP looking into any symptoms that match an autoimmune disease. 

 

All the best

Budgie

Reply
0 Kudos
Highlighted
New Contributor

Re: Sudden Severe Side Effects on Immunotherapy

Thank you so mich for your reply.  I will mention it. The only thing until now that Opdivo has done is give him a rash. Mom called the ambulance today and they said everything looks fine they think his medications are making him extremely tired and that’s why he has just been sleeping. They didn’t think he needed to go to the hospital.  She is calling his cancer doctor tomorrow to see what the next step should be. Thanks again. 

Highlighted
New Contributor

Re: Sudden Severe Side Effects on Immunotherapy

So we finally figured out that his sodium levels were extremely low and he also has some small tumors back in the scar tissue. He is going back into surgery tomorrow to remove them. I hope that everything goes good and the surgery helps. He has been hallucinating very bad the past fee days but his vitals are all good now so we’re hoping he comes out of it. 

Highlighted
Super Contributor

Re: Sudden Severe Side Effects on Immunotherapy

At least you have some answers now. I hope things go well for him. 

Take care

Budgie

Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.